Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Morristown, TN

January 13, 2005Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 13, 2005, 10:44 AM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 10:44 AM CST (16:44 UTC)
Expired
Feb 21, 2005, 10:30 AM CST
In force
39 days
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 7:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
632 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131646
SVRMRX
TNC115-131745-
/X.NEW.KMRX.SV.W.0001.050113T1644Z-050113T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1044 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 1145 AM CST

* AT 1038 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM   
  11 MILES NORTHEAST OF WINCHESTER TO 14 MILES SOUTH OF              
  WINCHESTER...MOVING EAST AROUND 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEAGLE BY 1050 AM CST
  JASPER BY 1115 AM CST
  WHITWELL BY 1120 AM CST

DAMAGING WINDS WHICH TOPPLED TREES WERE REPORTED WITH THIS LINE OF STORMS. 
SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3524 8590 3502 8587 3500 8545 3519 8539
      3531 8554

$$

DMG
2 follow-up statements
000 
WUUS54 KMRX 211542
SVRMRX
TNC007-115-153-211630-
/O.NEW.KMRX.SV.W.0001.050221T1542Z-050221T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 AM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF PIKEVILLE
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER
  SEQUATCHIE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DUNLAP

* UNTIL 1030 AM CST

* AT 936 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST OF PIKEVILLE
  TO 13 MILES NORTH OF MONTEAGLE TO 42 MILES WEST OF MONTEAGLE...OR
  ALONG A LINE EXTENDING FROM SPARTA TO 11 MILES SOUTHEAST OF
  MANCHESTER TO FAYETTEVILLE...AND MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEAGLE BY 950 AM CST
  WHITWELL...PIKEVILLE AND DUNLAP BY 1005 AM CST
  SOUTH PITTSBURG AND JASPER BY 1010 AM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3603 8542 3534 8615 3503 8591 3486 8559
      3584 8489

$$

TG
000 
WWUS54 KMRX 211614
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 AM EST MON FEB 21 2005

TNC007-115-153-211630-
/O.CON.KMRX.SV.W.0001.000000T0000Z-050221T1630Z/
BLEDSOE TN-SEQUATCHIE TN-MARION TN-
1011 AM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM CST FOR
MARION...SEQUATCHIE AND BLEDSOE COUNTIES...

AT 1006 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MELVINE TO DUNLAP TO MARTIN
SPRINGS TO 14 MILES WEST OF FRANKLIN MARION STATE FOREST...OR ALONG A
LINE EXTENDING FROM 14 MILES SOUTH OF CROSSVILLE TO DUNLAP TO 7 MILES
NORTH OF JASPER TO 12 MILES SOUTH OF WINCHESTER...MOVING SOUTHEAST AT
50 MPH.

THESE STORMS HAVE BLOWN DOWN TREES IN SEQUATCHIE COUNTY ON CAGLE 
MOUNTAIN. THEY HAVE ALSO PRODUCED HAIL, BUT NO SIZE HAS BEEN 
DETERMINED YET. THEY ARE ALSO PRODUCING CONTINUOUS LIGHTNING.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3525 8582 3522 8575 3525 8570 3530 8570
      3532 8556 3538 8549 3549 8553 3554 8562
      3554 8562 3557 8543 3576 8526 3577 8494
      3558 8512 3548 8515 3500 8550 3502 8587
      3522 8587

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:45 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 13, 8:45 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST THU JAN 13 2005

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING ACROSS THE
LOWER OHIO AND LOWER MS RIVER VALLEYS WITH A PRE-FRONTAL TROUGH AND
A LINE OF CONVECTION ACROSS MIDDLE TN AND NORTH AL. THIS LINE OF
CONVECTION WILL LIKELY PRODUCE STRONG GUSTY WINDS BY THIS
AFTERNOON...AS VAD WIND PROFILES REVEAL A 50 KT LOW-LEVEL JET AROUND
850 MB. WITH THIS IN MIND...WILL PLAN TO EXTEND THE LAKE WIND
ADVISORY FOR ALL ZONES THIS AFTERNOON...SINCE THERE SHOULD BE A
COUPLE OF HOURS OF ADVISORY CRITERIA WINDS AS THIS RAIN MOVES
THROUGH THE FORECAST AREA. AS FOR THE THREAT OF HEAVY RAINFALL...
THIS LINE OF CONVECTION SHOULD MOVE THROUGH FAIRLY QUICKLY WITH ONLY
A COUPLE OF HOURS OF LOCALLY HEAVY RAINFALL. THUS...DONT THINK A
FLOOD WATCH WILL BE NEEDED THIS AFTERNOON. WILL PLAN TO UPDATE THE
FORECAST THIS MORNING TO MAKE A FEW MINOR WORDING TWEAKS...AND TO
ADD THE WIND ADVISORY TO THE OTHER ZONES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NCZ060>061.

TN...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

LAKE WIND ADVISORY UNTIL MIDNIGHT FOR ALL OTHER ZONES.

VA...LAKE WIND ADVISORY UNTIL MIDNIGHT FOR ALL ZONES.

&&

DMG
Hazardous weather outlook, Jan 13, 10:00 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EST THU JAN 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1100 AM EST (1000 AM CST) THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...WIND ADVISORIES IN EFFECT FOR THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON AND EVENING...
BRINGING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF IT.
STRONG UPPER-LEVEL WINDS WILL DEVELOP IN ASSOCIATION WITH THIS
FRONT...AND THESE WINDS WILL LIKELY BE BROUGHT DOWN TO THE SURFACE
BY A FEW THUNDERSTORMS. WIDESPREAD RAINFALL TOTALS BETWEEN ONE AND
TWO INCHES ARE EXPECTED (ESPECIALLY ACROSS SOUTHEAST TN AND
SOUTHWEST NC) WITH SOME LOCALLY HIGHER RAINFALL AMOUNTS POSSIBLE.
THIS MAY RESULT IN SOME FLOODING OF FLOOD PRONE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 1:04 PM CSTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea, Roane39 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.